Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

ramira's Blog

  • entries
    4
  • comment
    1
  • views
    4810

Two Days After Accutane

ramira

1936 views

it all began. I took only 40 mg for 26 days of Accutane. The original cycle was of 4 months. I didn't follow through because of the side effects encountered. In my case, it seems the drug was very effective. I dare to say it was way too effective. I didn't experience breakouts, rather, my skin began "healing" beginning the second week on the medication. "Healing" because while my skin was drying, it felt also extremely swollen, rare, and red.

Being told those were typical side effects, I continued until common sense kicked me stronger than ever, and decided to quit altogether, to the dismay of my dermatologist who was very enthusiastic of Accutane.

During Accutane

Week 1 - no side effects besides moderately dry lips, slight sensitivity to light

Week 2 - lips are very dry, peeling around the mouth, and forehead, dry scales on my ears, flu-like symptom without running a fever. Mild irritability, headache.

Week 3 - lips are swollen (chelitis), swollen face, redness, blushing twice a day, peeling around mouth and jaw, sores at corner of lips, thinning of hair, extreme dandruff.

Week 4 - All of the above plus mild joint pain at lower back. Bone pain (numb pain along the left arm, very deep). Swollen eyelids. Muscular pain at legs. Pale lips. My hands are completely dark (dark brown).

Stopped Accutane altogether and now I'm dealing with persistent side effects.

After Accutane

Week 1 - Blushing in the evening, once or twice a day. Chelitis went away. Lips gradually went back to a normal color. Dandruff and scalp dryness persisting. I didn't wash my hair both afraid to damage it, and because it was extremely dry so there was no need. I'm flushed like a deep sun tan. I used to be alabaster.

Done research on the net and found that Biotin and Vitamin D help with the side effects. That week i start with biotin and Vitamin D, Selsum Blue, Vitamin E, Glucosamine. Selsum Blue shampoo cures away the dandruff.

Week 2 - Biotin seemed to do its job. Sores are gone, hair is a tad thicker. No dandruff. Flakiness on skin is gone. Irritability persists.

The blushing is less severe but is there when I change temperatures, when near heat sources, when laying down. I begin to cry, figuring that the blushing/redness is forever and could be rosacea.

Until on April 3, the unthinkable happens. Dermatologist doesn't know how to help me. I'm the first patient to have blushing/flushing after accutane.

------------------------------------------------------------------------------------------------------------------------------

April 3, i go to the ER. Hands, thighs and feet feel in flames. Extremely red and hot. Severe flu symptoms. I exclude Lyme disease or sun exposure...i've been moving by metro and not been in contact with sun. I realize it could be the liver....i never had my liver checked after stopping Accutane.

April 4, i flunk my macroeconomics exam and withdraw from the course. From a 4.0 GPA, i fall to a 3.3 GPA. I try to keep my mind off the side effects and embark in a mission to boost my GPA back up.

April 6, i go to ER again. The fingers on my left hand feel cold. I don't think much of it, until a couple of hours later my hand feels cold. Coldness spreads on the whole arm. Fingers feel numb, then hand feels numb, until i cannot feel the whole limb. At ER they cannot find blood clots, my blood pressure is normal, white blood cels, all exams normal. They give me iron. My arm is back to normal.

THIS EVENT NEVER REPEATED AGAIN. Doctor in ER told me that Accutane is a horrible drug which is prescribed like candy in the USA. There is a rally in Europe to have it banned for dermatological use. Accutane is chemotherapy for blood leukemia.

I could have Barre' Syndrome or Vasculitis, two permanent side effects of Accutane, yet extremely rare. Lupus is not an option unless i had the disease before accutane. Bottom line is: ANYTHING IS POSSIBLE AND I NEED TO PREPARE FOR THE WORST.

April 16, very mild flu-like symptom. Lethargy went way. Hair is back to oily, but thin.

I visit another dermatologist to keep track of my progress. I have scalp erythema. My scalp feels hot, but i never paid attention to it until now. It looks like an overall erythema that caught my legs, arms, back, abdomen, chest, neck and head. It took only 27 days at 40 mg to develop this. I am allergic to retinol, or do not stand it as well as the average American.

April 19, i get an A on my business exam and microeconomics exam. Seems like i might be able to salvage this semester. My mood is better. Not irritated and decide to live within my new means (no strenous activity, go to bed early, avoid the sun). I also avoid looking at myself in the mirror. I used to be very beautiful, used to model. I don't know how i look like now. My hands are not dark brown anymore. They are red and blush. The redness comes and goes. My chest is red and hot, my neck feels hot. My abdomen and back are red and hot. My hands, though, seems they are improving.

THE REST IS HISTORY



1 Comment


Recommended Comments

Guest
Add a comment...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×